Study reaches troubling conclusion
A study conducted at San Francisco General Hospital suggests a greater incidence rate of severe psychiatric illness resulting from HIV treatment with efavirenz than what has previously been reported.
"The serious psychiatric side effects are suicidal depression, including agitation, aggression, and hallucinations," says Talia Puzantian, PharmD, an assistant clinical professor at the University of California, San Francisco, and a clinical pharmacist in psychiatry at San Francisco General Hospital.
Puzantian was among the authors of a study about efavirenz that was presented at the 40th annual meeting of the Infectious Diseases Society of America (IDSA), held in Chicago in October.
These serious side effects have less than a 2% incidence rate according to previously published reports, but Puzantian and colleagues questioned this rate after seeing a number of cases of HIV patients on the drug who were admitted to the psychiatry unit, she says.
This question prompted a retrospective study severe psychiatric side effects and central nervous system (CNS) side effects that compared a database of HIV patients from March 2000 to February 2002 who had discontinued use of efavirenz with a group of patients who had discontinued nelfinavir, another antiretroviral medication.1
"We wanted to see the numbers in a real-world setting," Puzantian says. "We looked at substance use and psychiatric illness, and the efavirenz and nelfinavir groups were similar, so we controlled for that." Investigators found that of the 25.5% of patients who had discontinued use of efavirenz, 36% had discontinued because of side effects. By comparison, of the 23.6% of patients who had discontinued nelfinavir, 14.4% had discontinued because of side effects.1 For the HIV patients who had discontinued use of efavirenz because of side effects the main problems noted were psychiatric and CNS side effects, she says.
The study found that 18.3% of subjects on efavirenz reported vivid dreams; 14.7% reported insomnia; 10% were lethargic or fatigued; 8.3% had headaches, and 7.3% had dizziness. Of these symptoms, the only one that was greater than 1.1% among the nelfinavir cohort was fatigue, which was reported by 7.8%.1
The most common neuropsychiatric effect reported was depression by 12% of efavirenz subjects and 1.1% of the nelfinavir subjects. No other neuropsychiatric effects were reported by the nelfinavir subjects, while the other more common neuropsychiatric effects reported by the efavirenz group included: anxiety (9.2%); suicidal depression (2.8%); hallucinations (1.8%); agitation (1.8%).1
The study also found that the incidence of CNS side effects among patients who discontinued use of efavirenz was 57%, while the incidence of severe psychiatric side effects was 22%.1
"But this was a biased group because they are people who discontinued using the drug and not a whole sample," Puzantian notes. "Now we’re doing a second part of the study and are looking at people who stayed on efavirenz."
While the study only suggests that the incidence of severe psychiatric effects may be greater than believed, it does not offer definitive proof. None-theless, clinicians should keep the possibility of these effects in mind when educating, and monitoring HIV patients using efavirenz, she says.
"Be aware that these psychiatric side effects can occur and probably occur more than we think," Puzantian says. "We can’t really guess who it’s going to happen to, so we shouldn’t assume that if someone doesn’t have a substance use or psychiatric illness that it won’t occur."
Other studies have shown that the psychiatric side effects can persist even after the first few weeks of efavirenz drug therapy, so it’s important to continue to monitor patients who have been on the drug for longer periods of time, she adds. "In one patient [at San Francisco General Hospital] the side effects persisted for a couple of weeks after the patient stopped taking efavirenz."
Puzantian detailed one case study in the Pharmacotherapy journal about a 47-year-old man with AIDS who was admitted to a psychiatry ward with symptoms of depressed mood, suicidal thoughts, insomnia, confusion, feelings of hopelessness, agitation, anxiety, and anhedonia.2
The man denied substance abuse and had a negative toxicology screen, but he had been hospitalized for psychosis at age 17 after taking hallucinogenic drugs. He had been on an antiretroviral regimen of stavudine, didanosine, and indinavir until he became unresponsive and was prescribed 600 mg/day of efavirenz. His symptoms appeared shortly after starting the efavirenz regimen, and after a few days the efavirenz was discontinued.2
However, the patient’s symptoms persisted and he was prescribed mirtazapine for depression and subsequently admitted to the psychiatric ward for evaluation and treatment. He was successfully treated at the hospital, but upon discharge nine days later, the patient refused further antiretroviral treatment, despite being told that a different regimen would not produce the adverse psychiatric and CNS effects.2
1. Puzantian T, Lee J, Lee RJ, et al. Psychiatric effects associated with efavirenz: A retrospective study. Presented at the 40th Annual Meeting of the Infectious Diseases Society of America. Chicago; October 2002. Poster 481.
2. Puzantian T. Central Nervous System Adverse Effects with Efavirenz: Case Report and Review. Pharmacotherapy 2002; 22(7):930-933.